Alert archive / Arizona / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 95, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 9, 2006, 4:14 PM MST for Cochise County, Arizona. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2006, 4:14 PM MST (23:14 UTC)
- Expired
- Aug 9, 2006, 5:15 PM MST
- In force
- 61 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 45 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 5:19 PM MST | HAIL 1 | 5 Ese Sierra Vista, AZ |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1557 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTWC 092318
SVRTWC
AZC003-100015-
/O.NEW.KTWC.SV.W.0095.060809T2314Z-060810T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
414 PM MST WED AUG 9 2006
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA
THIS INCLUDES THE TOWNS OF BISBEE...TOMBSTONE...BENSON
* UNTIL 515 PM MST
* AT 405 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG TO SEVERE THUNDERSTORMS EXTENDING FROM MULESHOE RANCH
PRESERVE IN NORTHWEST COCHISE COUNTY...SOUTHWARD THROUGH INTERSTATE
10 NEAR BENSON...DOWN TO NEAR TOMBSTONE AND TO JUST SOUTH OF
BISBEE. STORM MOVEMENT WAS TO THE NORTH AT 5 TO 10 MPH.
THESE STORMS ARE EXPECTED TO GENERATE DAMAGING WINDS IN EXCESS OF 60
MPH AND BLOWING DUST...FOLLOWED BY LARGE HAIL AND HEAVY RAIN.
LAT...LON 3171 11045 3134 11010 3134 10977 3158 10985
3194 11002 3244 10997 3238 11040 3207 11044
$$
WEATHER.GOV/TUCSON1 follow-up statement
000
WWUS55 KTWC 092340
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
436 PM MST WED AUG 9 2006
AZC003-100015-
/O.CON.KTWC.SV.W.0095.000000T0000Z-060810T0015Z/
COCHISE AZ-
436 PM MST WED AUG 9 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR WESTERN COCHISE COUNTY...
AT 435 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SEVERAL STRONG TO SEVERE THUNDERSTORMS EXTENDING FROM NEAR
CASCABEL AND MULESHOE RANCH PRESERVE IN NORTHWEST COCHISE
COUNTY...SOUTHWARD THROUGH INTERSTATE 10 NEAR BENSON...DOWN TO NEAR
TOMBSTONE AND TO JUST WEST OF BISBEE. STORM MOVEMENT WAS TO THE
NORTH AT 5 TO 10 MPH.
THESE STORMS ARE EXPECTED TO GENERATE DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND HEAVY RAIN.
LAT...LON 3171 11039 3134 11010 3134 10971 3158 10985
3194 11002 3244 10997 3238 11040 3207 11041
$$
WEATHER.GOV/TUCSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:03 PM MST, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 9, 2:03 PM MST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 203 PM MST WED AUG 9 2006 .SYNOPSIS...A DISTURBANCE MOVING NORTH THROUGH NORTHERN SONORA MEXICO INTO SOUTH CENTRAL ARIZONA THIS AFTERNOON AND EVENING WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY PRODUCE HEAVY RAINFALL. ANOTHER ACTIVE DAY IS ON TRACK FOR FRIDAY AS SOUTHEAST ARIZONA RESIDES IN A FAVORABLE AREA OF LIFT ALOFT. OTHERWISE...A LOW PRESSURE TROUGH MOVING OVER THE WEST COAST WILL TURN THE FLOW MORE WESTERLY BEGINNING LATE FRIDAY. THIS WILL SLIGHTLY LOWER THUNDERSTORM CHANCES OVER THE WEEKEND. && .DISCUSSION...IT IS GOING TO BE A MODERATELY ACTIVE 36 TO 48 HOURS ACROSS SOUTHEAST ARIZONA AS THE UPPER DEFORMATION AREA EXTENDING FROM THE FOUR CORNERS TO THE NORTHERN BAJA BECOMES RE-ORIENTED TONIGHT...AND THEN FORMS AN UPPER HIGH CENTERED OVER NEW MEXICO. AS OF 200 PM MST... THE KEMX RADAR IMAGERY INDICATED SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING OVER SANTA CRUZ COUNTY. THIS ON THE NORTHERN PERIPHERY OF AN UPPER DISTURBANCE WHICH IS NOW LOCATED IN NORTHERN SONORA MEXICO. AMAZINGLY...THE 12Z KTUS SOUNDING INDICATED THAT THE BOUNDARY LAYER WAS NOT AS COOLED/WORKED OVER AS PREVIOUSLY THOUGHT...BUT STILL MOIST IN THE LOW TO MID LEVELS WITH A PRECIPITABLE WATER VALUE OF 1.64 INCHES. MOISTURE DEEPER THE FURTHER WEST AS THE 12 KPSR AND K1Y7/YUMA/ SOUNDINGS DEPICTED PWATER VALUES OF 2.00 AND 1.93 INCHES RESPECTIVELY. IN ADDITION TO THIS MOISTURE...THE 12Z KTUS SOUNDING INDICATED A WEAK TO MODERATE AMOUNT OF UNIDIRECTIONAL SHEAR IN THE MID-LEVELS. THIS SHOULD HELP ORGANIZE THE THUNDERSTORMS THAT DO DEVELOP AHEAD OF THE UPPER DISTURBANCE. THE GOES PRECIPITABLE WATER IMAGERY INDICATED DRY AIR ALOFT IN FAR ERN AZ AND NM AVAILABLE FOR ENTRAINMENT INCREASING THE POSSIBILITY OF STRONGER DOWNDRAFTS. GIVEN ALL OF THIS...THE MAIN THREAT FROM THE STRONGEST STORMS WILL BE WET MICROBURSTS WHICH WILL RESULT IN WINDS GUST OVER 50 MPH AND VERY HEAVY RAIN. A FEW STORMS COULD PRODUCE RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES AND WITH THE GROUND STILL SATURATED FROM PREVIOUS RAIN EVENTS OF THE PAST 10 DAYS...THE POTENTIAL FOR FLASH FLOODING IS A BIT HIGHER THAN NORMAL. THE 12Z GFS INDICATED A BLOB OF 300 MB OMEGA ASSOCIATED WITH AN AREA OF UPPER DIFFLUENCE ON THE WESTERN PERIPHERY OF THE UPPER HIGH BECOMING ESTABLISHED TO OUR EAST THURSDAY AFTERNOON. THIS IN COMBINATION WITH THE MOISTURE ALREADY PRESENT ACROSS THE REGION SHOULD RESULT IN ANOTHER ACTIVE DAY THURSDAY. && .AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 9, 12:16 PM MST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1215 AM MST WED AUG 9 2006 AZZ019-029>035-101400- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1215 PM MST WED AUG 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT SUFFICIENT MOISTURE IS PRESENT AND COMBINED WITH DAYTIME HEATING AND A DISTURBANCE ALOFT...EXPECT ANOTHER ACTIVE AFTERNOON AND EVENING ACROSS SOUTHEAST ARIZONA. MAIN THREAT FROM THE STRONGEST STORMS WILL BE WET MICROBURSTS WHICH WILL RESULT IN WINDS GUST OVER 50 MPH AND VERY HEAVY RAIN. A FEW STORMS COULD PRODUCE RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES AND WITH THE GROUND STILL SATURATED FROM PREVIOUS RAIN EVENTS OF THE PAST 10 DAYS...THE POTENTIAL FOR FLASH FLOODING IS A BIT HIGHER THAN NORMAL. STORMS WILL BE DECREASING IN AREAL COVERAGE AND INTENSITY LATE TONIGHT INTO EARLY THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE FOR A CONTINUED DAILY CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS. PRIMARY THREAT DURING THIS PERIOD WILL BE HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING. THERE WILL ALSO BE DAILY CHANCES OF LOCALIZED WIND GUSTS IN EXCESS OF 50 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:06 PM MST | Flash Flood Warning | TWC | Santa Cruz | 54 min |
| Aug 8, 6:14 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 46 min |
| Aug 8, 6:27 PM MST | Severe Thunderstorm Warning | TWC | Pima | 63 min |
| Aug 8, 6:32 PM MST | Flash Flood Warning | TWC | Pima | 118 min |
| Aug 8, 7:01 PM MST | Dust Storm Warning | TWC | 86 min | |
| Aug 8, 7:25 PM MST | Severe Thunderstorm Warning | TWC | Pima | 95 min |
| Aug 8, 7:59 PM MST | Flash Flood Warning | TWC | Santa Cruz | 61 min |
| Aug 8, 8:20 PM MST | Flash Flood Warning | TWC | Cochise, Graham | 25 min |
| Aug 8, 8:59 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Aug 8, 9:15 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 2 hr |
| Aug 9, 3:36 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 39 min |
| Aug 9, 4:54 PM MST | Flash Flood Warning | TWC | Cochise | 66 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.